Nebraska, 2023

Winter Storm in Nebraska, January 27 to 28, 2023

January 27 to 28, 2023 · NWS LBF · 5 events in 5 counties and zones

A winter storm brought heavy snow to eastern portions of north central Nebraska beginning during the evening hours on January 27th through the afternoon hours January 28th. Storm total snowfall ranged from 6 to 13 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm brought heavy snow to eastern portions of north central Nebraska beginning during the evening hours on January 27th through the afternoon hours January 28th. Storm total snowfall ranged from 6 to 13 inches. Northeast winds increased to 15 to 25 mph causing blowing and drifting. Some county roads became closed and travel was not advised during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 27, 5:47 PM CST, 13 minutes earlier.

Area forecast discussion, Jan 27, 5:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
547 PM CST Fri Jan 27 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 243 PM CST Fri Jan 27 2023

Key messages:

- A winter storm will impact mainly northern Nebraska Friday night
into Saturday with up to 6 to 8 inches possible.

- A secondary system will bring snow showers and additional
accumulations to much of north central Nebraska on Sunday.

- Very cold wind chills arrive on Sunday and Monday nights with
values as low as 20 below.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 243 PM CST Fri Jan 27 2023

The main concern in the short term is the winter system arriving
tonight. A developing low will track across central Nebraska
bringing snow chances to northern Nebraska. The latest trends have
shifted the track a little further to the north than previous
forecasts. While this doesn't necessarily mean the system will miss
northern Nebraska, it has resulted in a slight change in lower snow
totals. Due to the possibility of some heavier bands especially in
areas of convective potential and FGen bands, have kept the going
headlines in place. In any convective bands, higher snowfall rates,
up to 1 inch per hour, are possible. However, it is a bit difficult
to pinpoint exactly where higher amounts will actually be until the
event begins to unfold. One concern, though, is that there will be a
tight gradient to the south. A slight change, even a 20 mile shift,
in the position of heaviest snow could greatly change the snow
totals across northern Nebraska. Again, until the event starts and
track can be more certain will this be known. Stay tuned to
forecasts later tonight and tomorrow as we make any necessary
changes to the forecast.

In general, snow showers will start this evening across the north
and spread eastward throughout the overnight hours and impact mainly
locations north of Highway 2 with locations north of US-20 having
the highest potential to see over 6 inches of snow. Snow will slowly
come to an end by Saturday afternoon. Please note, this main system
will push out by Saturday afternoon, but a secondary, lighter system
will quickly push in behind the first system for Saturday night and
Sunday. Additional snowfall is likely with this second system.

.LONG TERM...(Sunday through Friday)
Issued at 243 PM CST Fri Jan 27 2023

Heading into Saturday night, the second system will be pushing into
the region. This system will be slightly further south and impact
mainly the Sandhills and possibly even as far south as I-80. At this
time, only another 1 to 2 inches are possible, but up to 2 to 4
inches are possible across the eastern Panhandle and western
Sandhills. An advisory is in effect for much of northern Nebraska to
account for this additional snowfall through Sunday night.

In addition to snow, beginning Sunday morning, cold arctic air will
push into the region. This result in high temperatures to struggle
to rise above the single digits on Sunday and Monday. Wind chill
values will plummet into the negative teens and even a few locations
across the north dropping down into the 20 below zero range. The
locations that see the most snow this weekend will see the coldest
wind chills. However, there is some low concerns that lingering
cloud cover may keep air temperatures a few degrees warmer than what
is already forecasted. Depending on wind speeds, this may not have
that much of an impact on the wind chills with locations seeing
close to 20 below zero Sunday and Monday morning. At this time, no
headlines have been issued, but will likely be needed across much of
the region for the latter half of the weekend and into early next
week.

Beyond this weekend, lingering snow is likely into Monday before
completely tapering off. A much quieter and dry forecast is expected
then for the remainder of the week as surface high pressure then
builds back into the region. Temperatures slowly rise back into the
20s and 30s by Wednesday and Thursday bringing some much needed
relief from the cold air.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 538 PM CST Fri Jan 27 2023

Cigs will lower this evening and overnight with MVFR and IFR
conditions. Low cigs will persist through the remainder of the
forecast period. Moderate to heavy at times snowfall will be
possible across portions of north central Nebraska, including
KVTN, KONL and KANW terminals. LIFR conditions may be possible
during times of moderate to heavy snowfall. Winds will switch from
the south to the north to overnight into Saturday morning. Winds
will also increase to around 15 to 20 kts with gust of 25 to 30
kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST /5 PM MST/ Saturday for
NEZ004-005-025>029-094.

Winter Storm Warning until 6 PM CST Saturday for NEZ006>010.

&&

SYNOPSIS...Kulik
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Gomez
Hazardous weather outlook, Jan 27, 3:13 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
313 PM CST Fri Jan 27 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-282115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
313 PM CST Fri Jan 27 2023 /213 PM MST Fri Jan 27 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Snow redevelops this evening across northern Nebraska and will
intensify tonight, likely producing significant accumulations north
of Highway 20 from Valentine to O'Neill. Some of the snow may mix
with rain at the onset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snow over northern Nebraska tapers early Saturday, but
blustery north winds will blow and drift the freshly fallen snow.

Additional snow will affect the forecast area later Saturday through
Monday morning. Light accumulations are possible, mainly near and
west of Highway 83.

With the passage of an arctic cold front Saturday morning, bitterly
cold temperatures and wind chills will impact the outlook area
Saturday night through Wednesday. Minimum wind chills of -15 to -25
are expected during the overnight and early morning hours Sunday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, cooperative observers
are encouraged to send in snow reports to the NWS in North Platte.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Keya Paha

When
January 27, 6:00 PM CST to January 28, 6:00 PM CST
Where
Keya Paha forecast zone
Reported by
Public
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

General public reported 13 inches of snowfall 5 miles north of Burton. Snowfall amounts of 10 to 13 inches occurred across Keya Paha County. Northeast winds of 15 to 25 mph caused blowing and drifting. Some county roads became closed and travel was not advised during the event.

Winter Storm, Holt

When
January 27, 6:00 PM CST to January 28, 6:00 PM CST
Where
Holt forecast zone
Reported by
Public
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

General public located 15 miles north northeast of O'Neill reported 12 inches of snowfall. Snowfall amounts of 6 to 12 inches occurred across Holt County. Northeast winds of 15 to 25 mph caused blowing and drifting. Some county roads became closed and travel was not advised during the event.

Winter Storm, Boyd

When
January 27, 6:00 PM CST to January 28, 6:00 PM CST
Where
Boyd forecast zone
Reported by
CoCoRaHS
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

A CoCoRaHS observer located 5 miles southeast of Spencer reported 10 inches of snowfall. Snowfall amounts of 10 to 12 inches occurred across Boyd County. Northeast winds of 15 to 25 mph caused blowing and drifting. Some county roads became closed and travel was not advised during the event.

Winter Storm, Brown

When
January 27, 6:00 PM CST to January 28, 6:00 PM CST
Where
Brown forecast zone
Reported by
Public
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

General public reported 8 inches of snowfall in Ainsworth. Snowfall amounts of 4 to 10 inches occurred across Brown County, with the highest snowfall amounts across northern Brown County. Northeast winds of 15 to 25 mph caused blowing and drifting. Some county roads became closed and travel was not advised during the event.

Winter Storm, Rock

When
January 27, 6:00 PM CST to January 28, 6:00 PM CST
Where
Rock forecast zone
Reported by
Public
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

General public reported 8 inches of snowfall in Newport. Snowfall amounts of 4 to 10 inches occurred across Rock County, with the highest snowfall amounts across northern Rock County. Northeast winds of 15 to 25 mph caused blowing and drifting. Some county roads became closed and travel was not advised during the event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069649, 1069650, 1069651, 1069652, 1069653.